Nebraska, 2026

Blizzard and High Wind in Nebraska, March 15 to 16, 2026

March 15 to 16, 2026 · NWS OAX · 23 events in 20 counties and zones

On March 15, 2026, strong non-thunderstorm wind gusts impacted eastern Nebraska and southwest Iowa. During the morning hours, a deepening mid-level trough moved into the region and intensified an existing surface low pressure system.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On March 15, 2026, strong non-thunderstorm wind gusts impacted eastern Nebraska and southwest Iowa. During the morning hours, a deepening mid-level trough moved into the region and intensified an existing surface low pressure system. This intensification caused a considerable tightening of the regional pressure gradient, resulting in strong northwest winds that overspread the area from the late morning through the remainder of the day. Behind the departing surface low, strong cold air advection steepened low-level lapse rates. This deep mixing tapped into a potent 60 to 70 knot jet descending on the backside of the system, efficiently transferring momentum to the surface and resulting in multiple measured wind gusts in the 58 to 64 mph range.

Additionally, the combination of snowfall and gusty winds reduced visibility to under a quarter mile for extended periods across portions of northeast Nebraska. Although snowfall totals peaked at just 3.5 inches in northern Cedar County, this was sufficient to produce several hours of blizzard conditions in the region. Further south, across the rest of eastern Nebraska, intermittent snow bands dropped 0.5 to 2 inches of snow, resulting in more sporadic reductions in visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 15, 4:52 AM CST, 1 hour 8 minutes earlier. Its key messages:

  • Powerful winds with gusts of 50 to 65 mph expected over much of the area by the morning hours. Snow will move into the area, and combined with the winds, will result in whiteout/blizzard conditions and lead to travel impacts.
  • Frigid wind chills expected Sunday night into Monday with values in the -10 to -25 range expected, especially in northeast Nebraska into west-central Iowa.
  • Slight chance (15-20%) for a rain/snow mix Tuesday. Warm up expected for rest of long term period with highs reaching 80F by Friday.
Area forecast discussion, Mar 15, 4:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
552 AM CDT Sun Mar 15 2026

.KEY MESSAGES...

- Powerful winds with gusts of 50 to 65 mph expected over much
  of the area by the morning hours. Snow will move into the
  area, and combined with the winds, will result in
  whiteout/blizzard conditions and lead to travel impacts.

- Frigid wind chills expected Sunday night into Monday with
  values in the -10 to -25 range expected, especially in
  northeast Nebraska into west-central Iowa.

- Slight chance (15-20%) for a rain/snow mix Tuesday. Warm up
  expected for rest of long term period with highs reaching 80F
  by Friday.

&&

.DISCUSSION...
Issued at 1150 PM CDT Sat Mar 14 2026

.SHORT TERM.../TODAY THROUGH MONDAY NIGHT/

04z RAP objective analysis shows westerly/southwesterly flow over
the region ahead of a deepening H5 trof whose axis extends from
southern Alberta toward Montana into far eastern Idaho. Looking at
the lower levels, a belt of ascent is observed from H8 to H7 over
much of the forecast area, largely driven by strong warm advection
as the baroclinic zone tracks northeast. The ascent should help
trigger a few scattered rain showers in northeast Nebraska and even
a few rumbles of thunder given the ~100 J/kg of MUCAPE seen in
forecast soundings, but low level dry air below 10kft may limit what
falls to the sfc. Have kept some 40 to 60% PoPs up in northeast
Nebraska through 08z. The 990mb sfc cyclone now located over western
Kansas is progged to track east northeast for the rest of the early
morning hours.

Aloft, the trof will deepen considerably by the time it arrives at
our doorstep early this morning, helping intensify the sfc low.
Should start to see a tightening in the pressure gradient
considerably thereafter, resulting in strong northwest winds
overspreading the area by 10z. By that point, should start to see H8
cold air advection as we'll be behind the main sfc low. The cold air
should help steepen mid level lapse rates enough for us to mix into
a very potent 60 to 70 kt jet that rounds the backside of the low.
As such, should see strong, powerful winds over much of the forecast
area after 10z, and persisting through much of the daytime and
evening before finally subsiding 12z Monday morning. Expect
widespread 50 to 65 mph wind gusts over the area, and don't be
surprised if you see an isolated 70 mph gust. Lingering 25 to 30
mph gustiness continues Monday before subsiding Monday evening.
Have continued the High Wind Warning for the forecast area
through 06z.

The other concern in the short term period is the precipitation
potential. Numerous models suggest PoPs develop primarily within the
backside of the sfc low where some FGEN lingers starting Sunday
morning. RAP cross-sections and BUFKIT forecast soundings show the -
10 to -20 ubars of low level lift collocated within the the
saturated DGZ (particularly across northeast Nebraska), implying
snow. Areas farther south show considerably weaker lift but still
within the saturated DGZ. 00z model guidance suggests the highest
snow totals of 2 to 4 inches in our far northwestern counties
bordering South Dakota, while lesser amounts are seen to the south
and east. At this time, areas north and east of a line from near
Elgin to Tekamah have a 50 to 70% chance of seeing at least 2 inches
or more of snow, while probabilities signficantly taper off the
farther south you go. It is worth noting that forecast soundings do
suggest some ice introduction loss near the rain/snow transition
areas, so could see some isolated areas of freezing drizzle/rain
develop before snow onset.

Regardless of the snow amounts, the powerful winds will lead to
periods of near whiteout conditions/blizzard criteria and make
travel extremely difficult, especially in northeast Nebraska toward
west-central Iowa. While lesser amounts are forecast farther south
and east, the powerful winds will still result in poor
visibilities across those areas. Have decided to upgrade the
Winter Storm Warning to a Blizzard Warning given how the strong
winds will persist for much of the daytime combined with the
snow. Have also continued the Winter Weather Advisory for areas
south of the Blizzard Warning this forecast update from 12z
today to 02z Monday, and also expanded in area to include areas
along and north of a line from Seward toward Clarinda, IA where
60 to 80% PoPs of snow are forecast. Travel will be extremely
difficult due to the blowing snow and poor visibilities, so use
extreme caution if you must be out, and consider delaying travel
if possible. PoPs of 60 to 80% increase across much of the area
after 09z from northwest to southeast. PoPs taper off by 03z
Monday.

The strong cold advection combined with the wind will lead to frigid
wind chills by late tonight into Monday morning. Expect wind chills
primarily in northeast Nebraska into west-central Iowa in the -20 to
-25 range, while areas to the south see wind chills in the -10 to -
15 range. A Cold Weather Advisory is in effect from 06z Monday to
15z Monday morning for areas northeast of a line from Newman Grove
to Treynor, IA. Single digit to low teens wind chills will continue
for the rest of Monday.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

Tuesday evening will see another disturbance trek through the area
resulting in a 15 to 20% chance for a rain/snow mix, mainly in our
far northeastern service area. Dry conditions prevail for the
remainder of the extended forecast with a gradual warming trend
expected for Wednesday through Saturday. Areas may reach 80F by
Friday: quite the change from the frigid temps expected late tonight
into Monday!

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 552 AM CDT Sun Mar 15 2026

A strong cold front which pushed through KOFK within the past
couple of hours will move through KOMA and KLNK by 13z with
winds switching to north-northwest and strengthening to 15-25
kt with gusts of 30-35 kt. Winds will strengthen further through
the day with peak gusts of 50-55 kt, before gradually
diminishing tonight. MVFR to IFR ceilings (FL005-010) currently
being observed behind the front will move into KOMA and KLNK by
13z. Snow has begun in northeast NE with visibilities ranging
from 1/4 to 3SM. Similar conditions will reach KOFK by 12-14z
and KOMA and KLNK closer to 16z-17z. Then snow then tapers off
at KOFK by about 21z, and 17/00z-01z at KOMA and KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning until 9 PM CDT this evening for NEZ011-012-
     015>018.
     High Wind Warning until 1 AM CDT Monday for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.
     Cold Weather Advisory from 1 AM to 10 AM CDT Monday for NEZ011-
     012-015-017-018-031>034-043>045.
     Winter Weather Advisory until 9 PM CDT this evening for
     NEZ030>034-042>045-050>053-065>068.
IA...Blizzard Warning until 9 PM CDT this evening for IAZ043-056.
     High Wind Warning until 1 AM CDT Monday for IAZ043-055-056-069-
     079-080-090-091.
     Cold Weather Advisory from 1 AM to 10 AM CDT Monday for IAZ043-
     055-056-069.
     Winter Weather Advisory until 9 PM CDT this evening for IAZ055-
     069-079-080-090-091.

&&

DISCUSSION...Castillo
AVIATION...Mead
Hazardous weather outlook, Mar 15, 3:36 AM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
436 AM CDT Sun Mar 15 2026

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-160945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
436 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

An intense winter weather system will impact the region today. Snow
amounts up to two to four inches are possible in far northeast
Nebraska into west-central Iowa. Strong north-northwesterly wind
gusts in the 55-65 mph range will lead to periodic whiteout
conditions in areas of snowfall with visibility dropping below a
quarter mile at times. Travel may become very difficult.

Frigid wind chills will impact the area Monday morning, with values
expected in the 10 below to 25 degrees below zero range.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind, 6 blizzard. Local standard time, as filed.

High Wind, Thurston

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Thurston forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 58 mph near Pender, IA.

High Wind, Pierce

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Pierce forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

High Wind, Wayne

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Wayne forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

High Wind, Madison

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Madison forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

KOFK ASOS measured a 61 mph gust and a 58 mph gust at the Norfolk Airport.

High Wind, Stanton

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Stanton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

High Wind, Cuming

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Cuming forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

High Wind, Burt

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Burt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 59 mph near Oakland, NE. KTQE ASOS measured wind gust of 58 mph.

High Wind, Washington

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Washington forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 59 mph near Kennard, NE and 58 mph near Arlington, NE.

High Wind, Butler

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

High Wind, Douglas

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

KOMA ASOS measured wind gust of 60 mph a the Omaha Eppley Airfield. Personal weather station measured wind gust of 60 mph near Fort Calhoun, NE.

High Wind, Sarpy

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Sarpy forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 60 mph near Gretna, NE.

High Wind, Lancaster

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Lancaster forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

KLNK ASOS measured wind gust of 60 mph at the Lincoln Airport.

High Wind, Cass

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Cass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 60 mph near Murdock, NE.

High Wind, Otoe

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Otoe forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

High Wind, Jefferson

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Jefferson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Personal weather station measured wind gust of 62 mph near Fairbury.

High Wind, Nemaha

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Nemaha forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

High Wind, Richardson

When
March 15, 6:00 AM CST to March 16, 12:00 AM CST
Where
Richardson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

No observations within the county. Estimated maximum wind gusts of 58-60 mph based on surrounding observations.

Blizzard, Knox

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Knox forecast zone
Reported by
Public
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

While no visibility observations were available within the county, surrounding counties measured several hours of visibility down to a quarter of a mile or less under snow and strong wind gusts. Wind gusts in the county were estimated in the 45-55 mph range with snowfall totals of 3-4 inches.

Blizzard, Cedar

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Cedar forecast zone
Reported by
Public
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

While no visibility observations were available within the county, surrounding counties measured several hours of visibility down to a quarter of a mile or less under snow and strong wind gusts. Wind gusts in the county were estimated in the 45-55 mph range with snowfall totals of 3-4 inches.

Blizzard, Thurston

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Thurston forecast zone
Reported by
Public
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

While no visibility observations were available within the county, surrounding counties measured several hours of visibility down to a quarter of a mile or less under snow and strong wind gusts. Wind gusts in the county were measured up to 58 mph range with snowfall totals of 3-4 inches.

Blizzard, Antelope

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Antelope forecast zone
Reported by
AWOS
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

K4V9 AWOS in Neligh, Nebraska measured several hours with visibility at 0.25 mile or less with snow and wind gusts in the 40-45 mph range. One snowfall report was available in the county, with 3 inches observed from a CO-OP observer near Elgin, NE.

Blizzard, Pierce

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Pierce forecast zone
Reported by
Public
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

While no visibility observations were available within the county, surrounding counties measured several hours of visibility down to a quarter of a mile or less under snow and strong wind gusts. Wind gusts in the county were estimated in the 45-55 mph range with snowfall totals of 3-4 inches.

Blizzard, Wayne

When
March 15, 6:00 AM CST to 8:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

KLCG AWOS in Wayne, Nebraska measured several hours with visibility at 0.25 mile or less with snow and wind gusts in the 40-50 mph range. No snowfall reports were available within the county, though a Cocorahs station just east of the county line measured 3 inches of snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326593, 1326594, 1326595, 1326597, 1326598, 1326601, 1326603, 1326604, 1326605, 1326606, 1326607, 1326608, 1326610, 1326611, 1326612, 1326614, 1326615, 1326971, 1326972, 1326973, 1326974, 1326975, 1326976.